MAUDE Adverse Event Report: COOK INC FLEXOR HIGH-FLEX ANSEL GUIDING SHEATH; DYB INTRODUCER, CATHETER

COOK INC FLEXOR HIGH-FLEX ANSEL GUIDING SHEATH; DYB INTRODUCER, CATHETER
Catalog Number KCFW-6.0-35-55-RB-HFANL0-HC
Medical Device Problem Codes Break (1069); Unraveled Material (1664)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/04/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
D10: based on the wire guide description, the rpn is believed to be hpwa-35-320.E3: occupation = or coordinator h3: device evaluated by mfg = other (81) - device evaluation has begun; however, a conclusion is not yet available.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
As reported, during a procedure involving stent placement in the left iliac artery, a flexor high-flex ansel guiding sheath unraveled and separated.The patient, who was already hospitalized, had previously underwent a left femoral-to-popliteal bypass procedure and already had bilateral kissing stents in the iliac arteries at the bifurcation.Access was obtained in three locations, including the right groin, left popliteal artery, and the left tibial artery.The bifurcation was steep, and the anatomy was reportedly tortuous, calcified, and scarred.Resistance was encountered upon advancement of a 0.035-inch, 320-centimeter angled hydrophilic standard shaft wire guide.Another cook flexor high-flex ansel guiding sheath was introduced up and over the bifurcation from the right groin.The device worked; however, the sheath reportedly "crinkled", and therefore, it was replaced with another cook flexor high-flex ansel guiding sheath (complaint device).Resistance was encountered upon insertion of the sheath.A cook stent and wire were used through the sheath during the procedure.Reportedly, after full deployment of the stent, the user pulled the sheath back; however, resistance was encountered, and the sheath unraveled and separated in half.The cook stent device and wire were in the lumen of the sheath at the time of the event, and the distal stent marker also separated along with the sheath.Per the user, it is possible that the sheath became caught on one of the pre-existing stents.A surgical cut-down of the left groin was performed during the procedure to remove the sheath fragment and stent marker.All fragments were successfully removed from the patient.A section of the device did not remain inside the patient¿s body.According to the initial reporter, the patient did not experience any other adverse effects due to this occurrence.Separation of the stent marker was reported by cook ireland under mdr number: 3001845648-2023-00916.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Summary of event: as reported, during a procedure involving stent placement in the left iliac artery, a flexor high-flex ansel guiding sheath unraveled and separated.The patient, who was already hospitalized, had previously underwent a left femoral-to-popliteal bypass procedure and already had bilateral kissing stents in the iliac arteries at the bifurcation.Access was obtained in three locations, including the right groin, left popliteal artery, and the left tibial artery.The bifurcation was steep, and the anatomy was reportedly tortuous, calcified, and scarred.Resistance was encountered upon advancement of a 0.035-inch, 320-centimeter angled hydrophilic standard shaft wire guide.Another cook flexor high-flex ansel guiding sheath was introduced up and over the bifurcation from the right groin.The device worked; however, the sheath reportedly "crinkled", and therefore, it was replaced with another cook flexor high-flex ansel guiding sheath (complaint device).Resistance was encountered upon insertion of the sheath.A cook stent and wire were used through the sheath during the procedure.Reportedly, after full deployment of the stent, the user pulled the sheath back; however, resistance was encountered, and the sheath unraveled and separated in half.The cook stent device and wire were in the lumen of the sheath at the time of the event, and the distal stent marker also separated along with the sheath.Per the user, it is possible that the sheath became caught on one of the pre-existing stents.A surgical cut-down of the left groin was performed during the procedure to remove the sheath fragment and stent marker.All fragments were successfully removed from the patient.A section of the device did not remain inside the patient¿s body.According to the initial reporter, the patient did not experience any other adverse effects due to this occurrence.Separation of the stent marker was reported by cook ireland under mdr number: 3001845648-2023-00916.Investigation evaluation: reviews of the complaint history, device history record (dhr), instructions for use (ifu), and quality control procedures were conducted during the investigation.A dimensional verification and visual inspection were conducted as well.The complaint device was returned to cook for investigation.The sheath was wrinkled, bunched up, and displayed several kinks.The separated portion was approximately 30.5cm measuring from the distal tip to the point of separation.The portion that remained connected to the hub was 23.8cm measuring from the white cap connected to the hub down to the point of separation.A document-based investigation evaluation was performed.A review of the device history record found no relevant non-conformances on the lot.A review of complaint history found no additional relevant complaints for this lot number.The product ifu states ¿if resistance is encountered during advancement of flexor sheath, assess cause of resistance and consider dilation of any restriction identified or consider alternate treatment strategy.If flexor sheath is advanced through resistance, force to remove the sheath will be higher, increasing the risk of sheath material or hub separation upon withdrawal.¿ a review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The information provided upon review of the dmr, dhr, ifu, returned device, and complaint file suggests that there is evidence the device was manufactured to specification.There is no evidence of non-conforming devices in-house or in the field.Based on the information provided and the results of the investigation, cook has concluded an adverse event related to the procedure and patient anatomy both contributed to this incident.The user stated the bifurcation was steep, and the anatomy was reportedly tortuous, calcified, and scarred.It is also possible that the sheath became caught on one of the pre-existing stents.The risk analysis for this failure mode was reviewed and no additional escalation was required.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
FLEXOR HIGH-FLEX ANSEL GUIDING SHEATH
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key18402776
Report Number1820334-2023-01771
Device Sequence Number4210026
Product Code DYB
UDI-Device Identifier00827002562318
UDI-Public(01)00827002562318(17)250316(10)14603096
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K142829
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/16/2025
Device Catalogue NumberKCFW-6.0-35-55-RB-HFANL0-HC
Device Lot Number14603096
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/12/2023
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/04/2023
Supplement Date Received by Manufacturer03/12/2024
Initial Report FDA Received Date12/27/2023
Supplement Report FDA Received Date04/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/16/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HPWA-35-320; KCFW-6.0-35-55-RB-HFANL0-HC LOT 14603096; ZISV6-35-125-5-60-PTX LOT C2103895
Outcome Attributed to Adverse Event Required Intervention;
Patient Age81 YR
Patient SexMale
Patient Weight76 KG